Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 79, NWS Birmingham, AL

March 24, 2020Greene County, Hale County, Marengo County, Alabama

NWS Birmingham, AL issued this river flood warning at Mar 24, 2020, 8:52 AM CDT for Greene County, Hale County, Marengo County, Alabama. It took effect at Mar 25, 2020, 8:42 PM CDT. It was in force for 52 hr.

The area

The outline as issued.

The facts

Issued
Mar 24, 2020, 8:52 AM CDT (13:52 UTC)
In effect from
Mar 25, 2020, 8:42 PM CDT
Expired
Mar 28, 2020, 1:00 AM CDT
In force
52 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Greene County, AL, Hale County, AL, Marengo County, AL

The radar

The Birmingham radar (KBMX), 113 km from the middle of the area, began a volume at 13:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black Warrior River below Selden Dam (WLDA1).

Action stage
90 ft
Minor stage
90 ft
Moderate stage
102 ft
Major stage
105 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02466030, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

667 
WGUS44 KBMX 241353
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
852 AM CDT Tue Mar 24 2020

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Black Warrior River At Selden Lock and Dam Affecting Greene...Hale 
  and Marengo Counties.

.Recent rainfall is producing rises on the lower Black Warrior 
River...and a flood warning is now in effect for the Black Warrior
River at Selden Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Wednesday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-250151-
/O.NEW.KBMX.FL.W.0079.200326T0142Z-200329T1115Z/
/WLDA1.1.ER.200326T0142Z.200327T1200Z.200328T2315Z.NO/
852 AM CDT Tue Mar 24 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for 
  the Black Warrior River At Selden Lock and Dam.
* from Wednesday evening to Sunday morning...or until the Warning is 
  cancelled.
* At  8:30 AM Tuesday The stage Was 82.7 feet. 
* Flood stage is 90 feet. 
* Minor flooding is forecast. 
* Forecast...Rise above flood stage by Wednesday evening and 
  continue to rise to near 92.7 feet by early Friday afternoon. The 
  river will fall below flood stage by Saturday evening.
* Impact...At 94 feet...Some secondary roads in the area begin to 
  flood. Flooding of farm and pasture lands will occur.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
5 follow-up statements
386 
WGUS84 KBMX 250200
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
900 PM CDT Tue Mar 24 2020


...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

.Recent rainfall is producing rises on the lower Black Warrior 
River...and a flood warning is now in effect for the Black Warrior
River at Selden Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Wednesday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-251401-
/O.EXT.KBMX.FL.W.0079.200325T2230Z-200330T0336Z/
/WLDA1.1.ER.200325T2230Z.200328T0000Z.200329T1536Z.NO/
900 PM CDT Tue Mar 24 2020

...Flood Warning extended until Sunday evening...
The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from Wednesday afternoon to Sunday evening...or until the warning 
  is cancelled.
* At  8:15 PM Tuesday the stage was 85.8 feet. 
* Flood stage is 90.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tomorrow afternoon and 
  continue to rise to near 93.8 feet by early Saturday morning. The 
  river will fall below flood stage by late Sunday morning.
* Impact...At 94.0 feet...Some secondary roads in the area begin to 
  flood. Flooding of farm and pasture lands continues. 

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
754 
WGUS84 KBMX 251318
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
818 AM CDT Wed Mar 25 2020


...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

.Rises continue along the lower Black Warrior River following 
recent rainfall over the basin...and a flood warning remains in 
effect at Selden Lock and Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-260117-
/O.EXT.KBMX.FL.W.0079.200327T0900Z-200328T1200Z/
/WLDA1.1.ER.200327T0900Z.200327T1800Z.200328T0000Z.NO/
818 AM CDT Wed Mar 25 2020

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from late Thursday night to Saturday morning...or until the warning
  is cancelled.
* At  8:00 AM Wednesday the stage was 88.1 feet. 
* Flood stage is 90 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Friday morning and 
  continue to rise to near 90.2 feet by early Friday afternoon. The 
  river will fall below flood stage by Friday evening.
* Impact...At 90 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
985 
WGUS84 KBMX 260142
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
841 PM CDT Wed Mar 25 2020


...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

.Levels continue to rise along the Black Warrior River, with a crest 
right at flood stage expected on Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC063-065-091-261341-
/O.EXT.KBMX.FL.W.0079.200327T1800Z-200328T0600Z/
/WLDA1.1.ER.200327T1800Z.200327T1800Z.200327T1800Z.NO/
841 PM CDT Wed Mar 25 2020

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from Friday afternoon to late Friday night...or until the warning 
  is cancelled.
* At  8:30 PM Wednesday the stage was 89.0 feet. 
* Flood stage is 90.0 feet. 
* Forecast...The river is expected to rise to near flood stage early 
  Friday afternoon.
* Impact...At 90.0 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
714 
WGUS84 KBMX 261308
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
808 AM CDT Thu Mar 26 2020


...The flood warning is cancelled for the Black Warrior River At 
Selden Lock and Dam...

.The Black Warrior River at Selden Dam is forecast to crest just 
below Flood Stage...and the flood warning is no longer in effect 
there.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last statement issued for this event.

&&

ALC063-065-091-261338-
/O.CAN.KBMX.FL.W.0079.000000T0000Z-200328T0600Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
808 AM CDT Thu Mar 26 2020

The Flood Warning is cancelled for
  The Black Warrior River At Selden Lock and Dam.
* At  8:00 AM Thursday the stage was 89.1 feet. 
* Flood stage is 90 feet. 
* Forecast...The river will crest below flood stage near 89.5 feet
  Saturday morning and then begin to fall by Saturday evening.
* Impact...At 90 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
412 
WGUS84 KBMX 261312 CCA
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
808 AM CDT Thu Mar 26 2020


...The flood warning is cancelled for the Black Warrior River At 
Selden Lock and Dam...

.The Black Warrior River at Selden Dam is forecast to crest just 
below Flood Stage...and the flood warning is no longer in effect 
there.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

This will be the last statement issued for this event.

&&

ALC063-065-091-261338-
/O.COR.KBMX.FL.W.0079.000000T0000Z-200328T0600Z/
/WLDA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
808 AM CDT Thu Mar 26 2020

The Flood Warning is cancelled for
  The Black Warrior River At Selden Lock and Dam.
* At  8:00 AM Thursday the stage was 89.1 feet. 
* Flood stage is 90 feet. 
* Forecast...The river will crest below flood stage near 89.5 feet
  Friday morning and then begin to fall by Friday evening.
* Impact...At 90 feet...Pasture and wood lands begin to flood. 
  Livestock should be moved to higher ground at stages above 90 feet.
  

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Mar 24, 5:30 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Mar 24, 5:30 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
530 AM CDT Tue Mar 24 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0350 AM CDT Tue Mar 24 2020/

Today through Wednesday.

Surface cyclogenesis is occurring over Oklahoma this morning with
falling pressures along a warm front extending eastward across the
southern part of Central Alabama. The warm front accompanied by
showers, will advance northward through the morning, with a tendency
for an increase in convection and rainfall rates as it reaches our
northern border. This will open the door for the warm sector to
cover all of our area by early afternoon with temperatures ranging
from the mid 70s northeast to the mid 80s south. A lack of low-level
convergence south of I-20 should result lower moisture quality and
relatively high dewpoint depressions and LCL heights. This will come
into play by late afternoon and early evening as a few supercell
thunderstorms develop in northeastern Mississippi ahead of a cold
front. Thermodynamic and wind profiles across northern Alabama
appear supportive of damaging winds and quarter size hail along with
a non-zero tornado threat. The threat for damaging winds and large
hail may extend just south of I-20, but any tornado threat is likely
to remain near the northern edge of our forecast area due to higher
LCL heights near the I-20 corridor. Moisture trends will need to be
monitored throughout the day. The severe weather threat is expected
to begin around 4 PM in the northwest and continue through 10 PM in
the northeast.

The weakening cold front will move through overnight with trailing
showers diminishing shortly after midnight. With no significant
change in airmass behind the front, warm and dry conditions should
prevail on Wednesday with highs ranging from the mid 70s north to
lower 80s southeast.

87/Grantham

.LONG TERM...
/Updated at 0350 AM CDT Tue Mar 24 2020/

Wednesday night through Monday.

Post-frontal, dry conditions will be in place across the Southeast
Wednesday night as the surface low moves eastward into the Atlantic
while the east to west oriented cold front continues southward
through the Florida Peninsula. Weak, cool air advection and
northwesterly flow will allow temperatures to decrease into the
upper 40s northeast and 50s elsewhere on Thursday morning before
rising sharply after sunrise as a 593dam ridge builds over the Gulf
of Mexico. A surface high will develop over the Mid-Atlantic and may
produce weak cool air damming over northern parts of Georgia which
would keep temps a few degrees cooler across our northeast.
Nonetheless, height rises, warm southwesterly low-level flow, and
dry, subsident air will accompany this setup, allowing for afternoon
highs around 15 degrees above average for this time of the year with
temps topping out in the 80s area-wide on Thursday and Friday.
This occurrence would challenge a few of our daily high records
for both days.

Meanwhile, an upper low over the Central US will track towards the
Great Lakes Region on Saturday with a surface front reaching the
Lower Mississippi Valley early Saturday afternoon. Guidance has
trended towards better agreement in a late Saturday frontal passage
across the forecast area, so PoPs were raised during this time frame
with early evening thunderstorms possible before instability wanes
after dark. There are still some uncertainties with this system, but
severe weather is not expected at this time. Cooler temperatures
and a short break in the rain are expected behind the front for
the start of next week, but guidance indicates another system will
approach the area beyond this period.

86

&&

.AVIATION...
12Z TAF Discussion.

IFR ceilings and rain showers will affect some of our northern
sites early in the TAF period as a warm front advances northward.
MVFR ceilings at KMGM and KTOI will move northward and become
prevailing at our northern sties by late morning. VFR conditions
should take hold by 18z for all sites with gusty south-southwest
winds. Showers and thunderstorms will become a concern in the
00-06z period at our northern sites.

87/Grantham

&&

.FIRE WEATHER...

A front will meander around Central Alabama through early
Wednesday. This will provide several bouts of rain and
thunderstorms. Therefore, ground conditions should remain
relatively moist, surface dewpoints remain in the 60s, and minimum
relative humidity values stay well above any criteria.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     76  58  75  48  80 /  70  80   0   0   0
Anniston    78  61  77  51  81 /  60  80  10   0   0
Birmingham  80  60  77  54  84 /  40  80   0   0   0
Tuscaloosa  83  61  78  54  86 /  30  70   0   0   0
Calera      80  62  78  53  84 /  20  70   0   0   0
Auburn      79  64  80  54  83 /  10  40   0   0   0
Montgomery  85  65  83  57  87 /  10  30   0   0   0
Troy        84  64  83  58  87 /   0  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Mar 24, 8:07 AM CDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
807 AM CDT Tue Mar 24 2020

ALZ011>015-017>050-251615-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
807 AM CDT Tue Mar 24 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Strong to severe thunderstorms are possible today from 4 PM until 10
PM near and north of Interstate 20. A few storms will be capable of
producing damaging winds up to 60 mph, and quarter size hail. A
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 8:50 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter23 hr
Mar 24, 6:14 PM CDTSpecial Weather StatementBMXMarion31 min
Mar 24, 6:27 PM CDTSpecial Weather StatementBMXWinston33 min
Mar 24, 6:33 PM CDTSpecial Weather StatementBMXMarion27 min
Mar 24, 6:38 PM CDTSevere Thunderstorm WarningBMXMarion52 min
Mar 24, 6:59 PM CDTTornado WarningBMXMarion, Winston46 min

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.